Alert archive / Iowa / Tornado Warnings in 2007

Tornado Warning 31, NWS Des Moines, IA

August 6, 2007Cass County, Iowa

NWS Des Moines, IA issued this tornado warning at Aug 6, 2007, 8:35 PM CDT for Cass County, Iowa. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2007, 8:35 PM CDT (01:35 UTC)
Expired
Aug 6, 2007, 9:00 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cass County, IA

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:45 PM CDTTSTM WND GST 601 Nw Griswold, IA
Aug 6, 8:50 PM CDTTSTM WND DMGGriswold, IATREE BLOCKING ROAD AND POWER LINES DOWN.
Aug 6, 8:57 PM CDTTSTM WND DMG3 Nne Griswold, IASIGNIFICANT SIZED TREE DOWN OVER ROAD AT 560TH AND M56.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
2.8
Supercell composite
22.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 070136
TORDMX
IAC029-070200-
/O.NEW.KDMX.TO.W.0031.070807T0135Z-070807T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
835 PM CDT MON AUG 6 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA...

* UNTIL 900 PM CDT

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GRISWOLD...
  OR ABOUT 59 MILES NORTH OF TARKIO...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  LEWIS BY 840 PM CDT...
  6 MILES SOUTHWEST OF CUMBERLAND BY 900 PM CDT...

THIS REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT. 

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

LAT...LON 4147 9517 4141 9471 4117 9471 4117 9486
      4116 9487 4117 9516
TIME...MOT...LOC 0135Z 293DEG 19KT 4127 9512

$$

VACHALEK
1 follow-up statement
000 
WWUS53 KDMX 070151
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT MON AUG 6 2007

IAC029-070200-
/O.CON.KDMX.TO.W.0031.000000T0000Z-070807T0200Z/
CASS IA-
850 PM CDT MON AUG 6 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CASS
COUNTY...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR GRISWOLD...OR
ABOUT 58 MILES NORTH OF TARKIO...MOVING SOUTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  8 MILES SOUTHWEST OF CUMBERLAND BY 900 PM CDT...

SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.

THIS STORM HAS PRODUCED 60 MPH WINDS ONE MILE NORTHWEST OF GRISWOLD 
AT 845 PM CDT. 

LAT...LON 4147 9517 4141 9471 4117 9471 4117 9486
      4116 9487 4117 9516
TIME...MOT...LOC 0150Z 309DEG 24KT 4122 9504

$$

VACHALEK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 6, 6:15 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 6, 6:15 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TAFS
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT MON AUG 6 2007

.SYNOPSIS...
COMPLEX CONVECTIVE WEATHER PATTERN FOR THE NEXT SEVERAL DAYS WITH
WESTERLY FLOW ALOFT GRADUALLY BECOMING WSW BEFORE TURNING MORE WNW
FOR THE WEEKEND. THIS PRODUCES LOW PRESSURE EAST OF THE ROCKIES WITH
EASY RETURN FLOW OF COPIOUS MOISTURE...AND CONVECTIVE CLUSTERS
MOVING WEST TO EAST IN VICINITY OF IOWA. COMBINE THIS WITH A SURFACE
BOUNDARY CURRENTLY ALONG I-80 THAT WAVERS NORTH AND SOUTH FOR
SEVERAL DAYS...AND YOU GET HIGH HUMIDITY COMBINED WITH CHANCES FOR
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL...ALL DIFFICULT TO TIME
EXACTLY.

.SHORT TERM...
WARM FRONT CURRENTLY EXTENDING ACROSS CENTRAL IA WITH SCATTERED
THUNDERSTORMS DEVELOPING ACROSS MUCH OF THE AREA. 700 MB MOISTURE
NOW LIFTING NORTH OVER THE BOUNDARY AND PUSHING PWATS TO OVER 2
INCHES. SFC BOUNDARY WILL MOVE LITTLE OVERNIGHT AND WITH THE LOW
LEVEL JET INCREASING OVERNIGHT ALONG WITH 850 MB MOISTURE
TRANSPORT...EXPECT ADDITIONAL THUNDERSTORMS TO RE DEVELOP IN THE
VICINITY OF THE BOUNDARY. SLOW STORM MOVEMENT ALONG WITH DEEP WARM
CLOUD DEPTHS...HIGH PWATS AND TRAINING STORMS ALL ENHANCE POTENTIAL
FOR VERY HEAVY RAINFALL OVERNIGHT WITH ONE TO THREE INCHES POSSIBLE.
THE RUC HAS BEEN HANDLING CURRENT SITUATION WELL AND APPEARS TO
CONTINUE THIS TREND OVERNIGHT. A MUCAPE AXIS OF AROUND 3000 J/KG
STRETCHES FROM NEAR WATERLOO TO AMES TO ATLANTIC AT 06Z TONIGHT AND
EXPECT THE HEAVY RAIN AXIS TO FALL NEAR THIS AXIS. A FEW SEVERE
STORMS ARE POSSIBLE TONIGHT. WITH GOOD SHEAR IN THE LOW
LEVELS...WOULD EXPECT A DAMAGING WIND POTENTIAL IN THE VICINITY OF
ANY MESOCYCLONES THAT DEVELOP. AN ISOLATED TORNADO IS POSSIBLE ALSO.
HAIL THREAT WILL BE LIMITED DUE TO THE WARM CLOUD DEPTHS THOUGH
LARGE HAIL WILL BE POSSIBLE WITH ANY SUPER CELLS THAT ARE ABLE TO
FORM.

.DISCUSSION...

CONVECTION MAY LINGER INTO TUESAY MORNING AS RIGHT REAR QUAD OF
UPPER JET REMAINS NORTH OF IOWA. THIS SHOULD PROGRESS EWD BY NOON
BUT STATIONARY FRONT AND CONVECTIVE OUTFLOW IS EXPECTED TO HANG UP
NEAR MISSOURI BORDER FOR THE AFTERNOON. THUNDERSTORMS COULD
REDEVELOP ALONG THIS FRONT DURING THE LATE AFTERNOON...OR MORE
LIKELY DEVELOP TO THE WEST AND MOVE EAST TUESDAY EVENING ACROSS
SOUTHERN IOWA. THUS...CHANCES CONTINUE THROUGH TUE NIGHT. BY
WEDNEDAY MORNING...NEXT WAVE APPROACHES ALONG WITH STRENGTHENING LOW
LEVEL SOUTH FLOW AND THETA-E ADVECTION. UPPED THE PRECIPITATION
CHANCES TO LIKELY WEST OF I-35 ON WEDNESDAY AS SCATTERED TO EVEN
NUMEROUS THUNDERSTORMS SHOULD BE BREAKING OUT THROUGHOUT THE DAY.
DEPENDING HOW THIS ORGANIZES...COULD BE A THREAT OF SEVERE WEATHER
IN ADDITION TO THE HEAVY RAIN THREAT AS UPPER FLOW INCREASES IN
RESPONSE TO THE SHORT WAVE ALOFT. ALL OF THIS SHOULD CLEAR EAST
WEDNESDAY NIGHT...LEAVING A WEAK BOUNDARY ACROSS IOWA FOR THURSDAY
AND LOW CHANCES OF REDEVELOPING STORMS. THROUGH THIS
PERIOD...SOUTHERN PARTS OF THE STATE WILL BE VERY WARM AND HUMID
WITH HEAT INDEXES TOPPING 100 IF THERE IS ANY SUN DURING THE
AFTERNOON.

LOOKING AT THURSDAY NIGHT THROUGH MONDAY...FOCUS OF CONVECTION
APPEARS TO LIFT NORTH TOWARD THE MINNESOTA BORDER. REALISTICALLY
THERE IS A SMALL CHANCE OF NIGHTIME THUNDER ANY NIGHT ROLLING
EAST...BUT AT THIS TIME MODELS ARE TRYING TO CONVERGE ON THE
BOUNDARY SAGGING BACK SOUTH SATURDAY NIGHT AND SUNDAY...SO CARRIED A
CHANCE OF THUNDERSTORMS WITH THAT. ANY BOUNDARIES ARE NOT GOING TO
KNOCK BACK TEMPERATURES VERY MUCH WITH UPPER 80S AND LOW 90S FOR
HIGHS...AND HUMIDITY WILL STAY.

&&

.AVIATION...07/00Z

STATIONARY FRONT INVOF CENTRAL IOWA AND MAIN FOCAL POINT FOR ANY
DEVELOPMENT TONIGHT.  THOUGH ATMOSPHERE CAPPED (+15C) SHORTWAVE
MOVING EAST MAY AID IN FURTHER DEVELOPMENT.  AIRMASS EXTREMELY MOIST
WITH 70 DEW POINTS STATEWIDE.  EXPECT WIDESPREAD IFR CONDITIONS LATE
TONIGHT AND INTO EARLY MORNING HOURS DUE TO CEILINGS AND FOG.  ALSO
SCATTERED HEAVY SHOWERS AND THUNDERSTORMS PRODUCING IFR
CONDITIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT ALONG
AND BETWEEN HIGHWAYS 3 AND 92...00Z-12Z TUE.

&&

JUNGBLUTH/DONAVON
AVIATION...FORSTER/26/18/4
Hazardous weather outlook, Aug 6, 12:04 PM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1204 PM CDT MON AUG 6 2007

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-071715-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1204 PM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT THUNDERSTORMS TO DEVELOP OVER MUCH OF CENTRAL IOWA THIS
AFTERNOON WITH A FEW SEVERE STORMS POSSIBLE. DAMAGING WINDS TO 65
MPH WITH BE THE PRIMARY THREAT HOWEVER NICKEL SIZED HAIL AND AN
ISOLATED TORNADO ARE ALSO POSSIBLE. CHANCES WILL CONTINUE TONIGHT.
SOME OF THESE STORMS WILL LIKELY PRODUCE TORRENTIAL AND
POTENTIALLY FLOODING RAINS. AMOUNTS OF ONE TO THREE INCHES ARE
POSSIBLE...AND EVEN HIGHER LOCALLY. THERE IS ALSO A SLIGHT RISK OF
SEVERE WEATHER WITH THE PRIMARY THREAT DAMAGING WINDS.

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS ARE NOT EXPECTED TO CHANGE MUCH UNTIL POSSIBLY THURSDAY
WITH MAINLY LATE AFTERNOON AND NIGHTTIME THUNDERSTORM CHANCES
STAYING IN THE FORECAST. WITH TROPICAL CONDITIONS STILL IN PLACE...ANY
STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS
AND FLOODING. SOME LOCATIONS MAY TOTAL FIVE DAY RAINFALL AMOUNTS
FROM FOUR TO EIGHT INCHES BY WEDNESDAY NIGHT. A FEW STORMS MAY
ALSO BE SEVERE WITH DAMAGING WINDS STILL THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINS AND FLOODING WILL BE ESPECIALLY BENEFICIAL
THROUGH AT LEAST MIDWEEK. SPOTTER ACTIVATION FOR SEVERE WEATHER
MAY ALSO BE NEEDED A FEW TIMES.

IAZ004>007-015>017-071715-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1204 PM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE RATHER LOW CHANCES FOR THUNDERSTORMS OVER ALL BUT
NORTHERN IOWA TODAY. HOWEVER CHANCES WILL INCREASE GREATLY LATER
TONIGHT. SOME OF THESE STORMS WILL LIKELY PRODUCE TORRENTIAL AND
POTENTIALLY FLOODING RAINS. AMOUNTS OF ONE TO THREE INCHES ARE
POSSIBLE...AND EVEN HIGHER LOCALLY. THERE IS ALSO A SLIGHT RISK OF
SEVERE WEATHER WITH THE PRIMARY THREAT DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS ARE NOT EXPECTED TO CHANGE MUCH UNTIL POSSIBLY THURSDAY
WITH MAINLY LATE AFTERNOON AND NIGHTTIME THUNDERSTORM CHANCES
STAYING IN THE FORECAST. WITH TROPICAL CONDITIONS STILL IN PLACE...ANY
STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS
AND FLOODING. SOME LOCATIONS MAY TOTAL FIVE DAY RAINFALL AMOUNTS
FROM FOUR TO EIGHT INCHES BY WEDNESDAY NIGHT. A FEW STORMS MAY
ALSO BE SEVERE WITH DAMAGING WINDS STILL THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINS AND FLOODING WILL BE ESPECIALLY BENEFICIAL
THROUGH AT LEAST MIDWEEK. SPOTTER ACTIVATION FOR SEVERE WEATHER
MAY ALSO BE NEEDED A FEW TIMES.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:12 PM CDTSevere Thunderstorm WarningDMXCrawford33 min
Aug 6, 8:25 PM CDTSevere Thunderstorm WarningDMXCass65 min
Aug 6, 8:57 PM CDTTornado WarningDMXCass33 min
Aug 6, 9:08 PM CDTFlash Flood WarningDMXCass3 hr
Aug 6, 9:17 PM CDTSevere Thunderstorm WarningDMXAdams58 min
Aug 6, 9:28 PM CDTFlash Flood WarningDMXAudubon3 hr
Aug 6, 9:31 PM CDTSevere Thunderstorm WarningDMXCass44 min
Aug 6, 9:59 PM CDTFlash Flood WarningDMXGuthrie3 hr
Aug 6, 10:00 PM CDTSevere Thunderstorm WarningDMXAdair41 min
Aug 6, 10:36 PM CDTSevere Thunderstorm WarningDMXHamilton39 min
Aug 6, 10:47 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass43 min
Aug 6, 10:53 PM CDTFlash Flood WarningDMXCarroll3 hr
Aug 6, 11:02 PM CDTFlash Flood WarningDMXGrundy, Hardin3 hr
Aug 6, 11:22 PM CDTSevere Thunderstorm WarningDMXHardin38 min
Aug 6, 11:37 PM CDTFlash Flood WarningDMXCrawford4 hr
Aug 7, 12:07 AM CDTFlash Flood WarningDMXCass3 hr
Aug 7, 12:10 AM CDTFlash Flood WarningDMXAudubon3 hr
Aug 7, 12:22 AM CDTFlash Flood WarningDMXBlack Hawk3 hr
Aug 7, 12:55 AM CDTFlash Flood WarningDMXGuthrie3 hr
Aug 7, 5:14 PM CDTSevere Thunderstorm WarningDMXLucas61 min
Aug 7, 5:18 PM CDTSevere Thunderstorm WarningDMXWayne42 min
Aug 7, 5:52 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe38 min
Aug 7, 5:58 PM CDTSevere Thunderstorm WarningDMXWayne47 min
Aug 7, 6:01 PM CDTSevere Thunderstorm WarningDMXTaylor44 min
Aug 7, 6:20 PM CDTSevere Thunderstorm WarningDMXDecatur40 min
Aug 7, 6:50 PM CDTSevere Thunderstorm WarningDMXUnion40 min
Aug 7, 6:58 PM CDTSevere Thunderstorm WarningDMXDecatur47 min

Nearby

Tornado Warnings in Iowa, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.